Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Chest congestion, using inhalers levolin, buetcorde

My child is 3.5 yrs old and i have been using inhalers levolin and buetcorde for her from past 7 to 8 mths. On and off she gets chest congestion.Doctors advise me to continue using these inhalers for her. i have been using without break for more than 2 mths now. i feel worried as she should not get dependent on these inhalers. pls advise.......she is a weak child tooo.....and doesnt eat much
Asked On : Thu, 31 May 2012
Answers:  2 Views:  871
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Pediatrician 's  Response
Hi Neeta. I understand your concerns about asthma medications becoming addictive. Here are few facts about asthma that might help you.

What is asthma?
Asthma is a disease of airways resulting from constriction of airways leading to wheezing, coughing and breathing difficulty. Like diabetes, hypertension it is a long term disease. There is always an ongoing inflammation of airways resulting in on and off worsening of asthma attacks.

why do we need long term medications?
Two types of medications are available. Reliever medications like levolin which cures an attack, preventer medications like Budecort(steroids) which prevent future episodes from occurring.
we take medications for diabetes, hypertension for a long period but never complaint about taking them. Since asthma is also a long term disease, preventer medications has to be taken for a long time. But good news for you is a good percentage of children may outgrow asthma as they grow older.
I feel worried that my child may get dependent to inhalers ?
This misconception creeps in everyones minds when they think of inhalers. For becoming addicts, medicines should reach brain. They should give a pleasurable feeling resulting in craving to have more and more. But such phenomenon doesn't happen with asthma medications. They reach only lungs, act on airways, reduce inflammation and never reach any where else. That is why inhaler medicines don't cause side effects like tremors, palpitation as oral medications do. Inhaler medications are perfectly safe and don't cause addiction.
Hope your child outgrows asthma. Till then take preventer medications. Keep in touch with your doctor. They will increase or decrease medication dosages based on your child's response. hence regular follow up is needed.
Regarding your child not gaining weight, I need your child's weight and what all she takes for whole day. have a good day.
Answered: Thu, 31 May 2012
I find this answer helpful

1 Doctor agrees with this answer

General & Family Physician Dr. Rajendra Prasad Shaw's  Response
Answered: Thu, 31 May 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor